Dense Fog, Albemarle / Charlotttesville
- When
- August 23, 4:00 AM EST to 7:00 AM EST
- Where
- Albemarle / Charlotttesville forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.029, -78.477 (the zone’s center; the record gives no point)
Dense fog occurred for a few hours early in the morning on August 23.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Dense fog occurred for a few hours early in the morning on August 23.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 23, 2:00 AM EST, 2 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 300 AM EDT WED AUG 23 2006 .SHORT TERM (TODAY THROUGH TONIGHT)... WATER VAPOR LOOP SHOWS SEVERAL WAVES DEEPENING A TROUGH ACROSS SOUTHEAST CANADA. MEANWHILE...SEVERAL WEAK WAVES ARE DROPPING SOUTHEAST WITHIN THE MEAN FLOW FROM THE DAKOTAS THROUGH THE MID ATLANTIC. ACARS 400-250MB WIND OBSERVATIONS REVEAL AN 80-100KT WESTERLY JET STRETCHED FROM THE UPPER MIDWEST EAST INTO SOUTHERN NEW ENGLAND. 02Z SURFACE ANALYSIS PLACED A WARM FRONT SURGING NORTHWEST INTO CENTRAL VIRGINIA...AS THE NEXT COLD FRONT APPROACHES FROM THE LOWER GREAT LAKES. A 1021MB ANTICYCLONE DOMINATES SOUTH CENTRAL CANADA. THE COMBINATION OF CLEARING SKIES...INCREASE IN MOISTURE...AND LIGHT FLOW WILL CONTINUE CONTRIBUTE TO FOG IN THE OUTLYING AREAS EARLY THIS MORNING. LOCATIONS ACROSS CENTRAL VIRGINIA IN PROXIMITY OF THE WARM FRONT MAY SEE AREAS OF DENSE FOG. GIVEN APPARENT LOW LEVEL MOISTURE...CUMULUS GROWTH WILL OCCUR AS THE DAY PROGRESSES...WILL WORD AS MOSTLY SUNNY. KLWX VAD WIND PROFILE INDICATES LIGHT NORTHERLY FLOW AHEAD OF A COLD FRONT SETTLING SOUTH FROM PENNSYLVANIA. WITH LITTLE IN THE WAY OF TEMPERATURE ADVECTION...HAVE SIMILAR HIGHS COMPARED TO YESTERDAY IN THE FORECAST. WHILE THE NAM (WRF-NMM) INDICATES WARM ADVECTION YIELDS SOME LIGHT RAIN SHOWERS PARTICULARLY ACROSS THE NORTHERN FORECAST AREA TONIGHT...AGREE WITH GFS THAT ADVECTION WILL BE WEAK WITHIN RELATIVELY DRY AIRMASS. 21Z SHORT RANGE ENSEMBLES INDICATE A 10 PERCENT PROBABILITY OF 0.01 ACROSS THE FORECAST AREA TONIGHT...WITH MUCH MORE EMPHASIS PLACED ON THE APPROACHING MCS ACROSS THE CENTRAL GREAT LAKES. WILL GO WITH A DRY FORECAST AT THIS TIME. DEPENDING ON THE AMOUNT OF CLOUDINESS...DECENT LOW LEVEL MOISTURE AND LIGHT WINDS MAY COMBINE WITH SUBTLE CONVERGENCE ALONG THE TWO BAROCLINIC ZONES TO SUPPORT THE REDEVELOPMENT OF FOG TONIGHT. && .AVIATION... PATCHY FOG (LOCALLY DENSE NEAR WARM FRONT SOUTHEAST OF KCHO) WILL DISSIPATE SHORTLY AFTER SUNRISE. EXPECTING SCATTERED CU DEVELOPS AS THE DAY PROGRESSES...WITH A LIGHT NORTHWEST WIND BETWEEN THE WARM FRONT TO THE SOUTHEAST AND COLD FRONT APPROACHING FROM PENNSYLVANIA LATE TODAY. && .MARINE... KLWX VAD WIND PROFILE INDICATES WINDS WILL BECOME NORTHERLY TODAY WITH MIXING BETWEEN 5 AND 10 KT. EXPECTING WINDS TO BECOME VARIABLE LATE THIS AFTERNOON...THEN SOUTHERLY AROUND 10 KT OVERNIGHT AS WARM ADVECTION ENCOURAGES A WARM FRONT TO MOVE NORTH THROUGH A GOOD PORTION OF THE WATERS. WATER LEVELS ARE CURRENTLY RUNNING SLIGHTLY ABOVE PREDICTED VALUES. THE LUNAR CYCLE IS AT NEW MOON. && .LONG TERM...THURSDAY THROUGH TUESDAY... WEAK LOW PRES AREA MOVES INTO THE MID ATLC ON THU AND THU NGT. WILL MAINTAIN LOW END CHC POPS THU AND THU NGT WITH THIS FEATURE...MAINLY OVR THE NRN PTNS OF THE CWFA. FRI-SAT NGT STILL LOOK DRY WITH A STRONG HIGH PRES RIDGE DVLPNG AND BLDG DOWN THE EASTERN SEABOARD. HAVE TRIMMED POPS BACK A LITTLE ON SUN BUT OTHERWISE MAINTAIN THE RENEWED CHCS FOR PRECIP SUN-MON NGT AS COLD FRONT APPROACHES AND MOVES ACROSS THE REGION. WITH EAST COAST RIDGE FRI AND SAT EXPECT SOMEWHAT COOLER TEMPS THAN PREVIOUSLY FCSTD. HAVE TRENDED TOWARD THE LTST HPC AND GFS MOS TEMPS BUT NOT QUITE AS COLD AS THE LTST OPTL GFS MOS TEMPS WHICH HAVE COME IN SOME 10 DEG BLW NORMS. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && SHORT TERM/AVIATION/MARINE...ROGOWSKI LONG TERM...BROTHERTON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 335 AM EDT WED AUG 23 2006 ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021- 025>031-036>042-050>057-WVZ048>055-241000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON- PENDLETON-HARDY- 335 AM EDT WED AUG 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. ROGOWSKI
The national radar mosaic for the moment the first event began.
11 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526243, 5526244, 5526245, 5526246, 5526247, 5526248, 5526249, 5526250, 5526251, 5526252, 5526253.